Mediterranean Journal of Mathematics

, Volume 7, Issue 2, pp 225–248 | Cite as

Spectrum of One-Dimensional p-Laplacian with an Indefinite Integrable Weight



Motivated by extremal problems of weighted Dirichlet or Neumann eigenvalues, we will establish two fundamental results on the dependence of weighted eigenvalues of the one-dimensional p-Laplacian on indefinite integrable weights. One is the continuous differentiability of eigenvalues in weights in the Lebesgue spaces L γ with the usual norms. Another is the continuity of eigenvalues in weights with respect to the weak topologies in L γ spaces. Here 1 ≤ γ ≤ ∞. In doing so, we will give a simpler explanation to the corresponding spectrum problems, with the help of several typical techniques in nonlinear analysis such as the Fréchet derivative and weak* convergence.

Mathematics Subject Classification (2010)

Primary 58C07 47J10 Secondary 34L15 58C40 


Spectrum eigenvalue p-Laplacian weight continuity weak topology differentiability 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Anane A., Chakrone O., Monssa M. (2002) Spectrum of one dimensional p- Laplacian with indefinite weight. Electr. J. Qualitative Theory Differential Equations 2002(17): 11Google Scholar
  2. 2.
    Arias M., Campos J., Cuesta M., Gossez J.-P. (2008) An asymmetric Neumann problem with weights. Ann. Inst. H. Poincaré Anal. Non Linéarie 25: 267–280MATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    Binding P.L., Dràbek P. (2003) Sturm-Liouville theory for the p-Laplacian. Stud. Sci. Math. Hungar. 40: 375–396MATHGoogle Scholar
  4. 4.
    Binding P.L., Rynne B.P. (2007) The spectrum of the periodic p-Laplacian. J. Differential Equations 235: 199–218MATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Brown K.J., Lin S.S. (1980) On the existence of positive eigenvalue problem with indefinite weight function. J. Math. Anal. 75: 112–120MATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Cuesta M. (2001) Eigenvalue problems for the p-Laplacian with indefinite weights. Electr. J. Differential Equations 2001(33): 9MathSciNetGoogle Scholar
  7. 7.
    Eberhard W., Elbert Á. (2000) On the eigenvalues of half-linear boundary value problems. Math. Nachr. 213: 57–76MATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    Kajikiya R., Lee Y.-H., Sim I. (2008) One-dimensional p-Laplacian with a strong singular indefinite weight, I, Eigenvalues. J. Differential Equations 244: 1985–2019MATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    Karaa S. (1998) Sharp estimates for the eigenvalues of some differential equations. SIAM J. Math. Anal. 29: 1279–1300MATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    Kong Q., Zettl A. (1996) Eigenvalues of regular Sturm-Liouville problems. J. Differential Equations 131: 1–19MATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    Krein M.G. (1955) On certain problems on the maximum and minimum of characteristic values and on the Lyapunov zones of stability. Amer. Math. Soc. Transl. Ser. 2(1): 163–187Google Scholar
  12. 12.
    Lou Y., Yanagida E. (2006) Minimization of the principal eigenvalue for an elliptic boundary value problem with indefinite weight, and applications to population dynamics. Japan J. Indust. Appl. Math. 23: 275–292MATHCrossRefMathSciNetGoogle Scholar
  13. 13.
    Megginson R.E. (1998) An Introduction to Banach Space Theory, Graduate Texts Math., Vol. 183. Springer-Verlag, New YorkGoogle Scholar
  14. 14.
    G. Meng and M. Zhang, Continuity in weak topology: first order linear systems of ODE, Preprint, 2008.
  15. 15.
    Möller M., Zettl A. (1996) Differentiable dependence of eigenvalues of operators in Banach spaces. J. Operator Theory 36: 335–355MATHMathSciNetGoogle Scholar
  16. 16.
    Pöschel J., Trubowitz E. (1987) The Inverse Spectral Theory. Academic Press, New YorkGoogle Scholar
  17. 17.
    Senn S., Hess P. (1982) On positive solutions of a linear boundary value problem with Neumann boundary conditions. Math. Ann. 258: 459–470MATHCrossRefMathSciNetGoogle Scholar
  18. 18.
    Taira K. (2008) Degenerate elliptic eigenvalue problems with indefinite weights. Mediterr. J. Math., 5: 133–162MATHCrossRefMathSciNetGoogle Scholar
  19. 19.
    P. Yan and M. Zhang, Continuity in weak topology and extremal problems of eigenvalues of the p-Laplacian, Trans. Amer. Math. Soc., in press.Google Scholar
  20. 20.
    Zhang M. (2000) Nonuniform nonresonance of semilinear differential equations. J. Differential Equations 166: 33–50MATHCrossRefMathSciNetGoogle Scholar
  21. 21.
    Zhang M. (2001) The rotation number approach to eigenvalues of the one-dimensional p-Laplacian with periodic potentials. J. London Math. Soc. (2) 64: 125–143MATHCrossRefMathSciNetGoogle Scholar
  22. 22.
    Zhang M. (2008) Continuity in weak topology: higher order linear systems of ODE. Sci. China Ser. A 51: 1036–1058MATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer Basel AG 2010

Authors and Affiliations

  1. 1.Department of Mathematical SciencesTsinghua UniversityBeijingChina
  2. 2.Zhou Pei-Yuan Center for Applied MathematicsTsinghua UniversityBeijingChina

Personalised recommendations